Virginia, 2019

Damaging Winds and Lightning Strike in Virginia, August 23, 2019

August 23, 2019 · NWS AKQ · 5 events in 3 counties and zones

Scattered severe thunderstorms along a cold front produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a cold front produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 2:31 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 23, 2:31 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
331 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front is slowly progressing through the area today. The front
will nearly stall over the Carolina coast over the weekend. High
pressure will build in behind the front. Low pressure is expected to
develop along the front early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 300 PM EDT Friday...

Issued a flash flood watch for portions of SE VA and NE NC through
late tonight. The cold front is slowing its progression through VA
this afternoon. Showers and thunderstorms are expected to form along
and out ahead of the front. SPC has the region in a slight risk for
severe wx with damaging winds being the primary threat. The mean
flow across SE VA and NE NC is parallel to the front, and PW values
are around 2 inches so WPC has this part of the region in a slight
risk for excessive rain.

By Saturday morning the front is expected to be just off the
Carolina coast. High pressure builds in behind the front. NE flow
and plenty of low level moisture will be available that additional
showers will be around, especially in far SE VA and NE NC where pops
will still run 50-70 percent. High temps on Saturday will be much
cooler, only reaching the upper 70s in most locations, possibly
cooler in areas where rain persists. There will be a noticeable drop
in humidity especially from I64 north where dewpoints will be in the
upper 50s to lower 60s. Winds behind the front will be out of the
N/NE generally 5 to 10 mph, and a bit higher right along the
coast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 320 PM EDT Friday...

The models continue to push the sfc cold front southward toward
the Carolina Coast by Saturday evening and then stall it along
the coast as the surface high builds eastward into New England
with a good set up for a wedge to develop along the eastern
seaboard. The big adjustment was to continue to slow the
progression of the pops southward on Sat night as another
shortwave rotates through the exiting trough over northeast and
Mid-Atlantic. By Sunday morning, the surface high looks like it
will push the moisture far enough south to limit the chances for
any showers to mainly NE NC and the VA Tidewater with drying of
the mid and upper level expected to continue through the day on
Sunday suppressing the pcpn farther south through the day.
However, the low level moisture should remain in place with
strong easterly flow through about 850 mb. That may be enough to
hold clouds in place and could limit the day time heating. For
now have gone close to 80s most areas, but if those lower clouds
do hold together could see readings more in the mid 70s toward
the Southern Va Piedmont.

The forecast for Sunday night into Monday could change rapidly
over the next few days depending on the potential development of
a tropical system of the SE US coast. The models are struggling
with the development and location of the system with the 12z GFS
quicker to develop the system and move it northward into the
Carolinas by Monday afternoon while the 12 ECMWF is slower and
farther to the SE off the coast with much less impact to the
region. So for now have maintained a low chance pops for showers
with the moisture overrunning the wedging high and getting
temperatures back toward the lower 80s with good onshore flow.
Again will need to monitor the potential tropical development
along the SE US coast this weekend.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 300 PM EDT Friday...

The early part of the extended forecast will depend much upon any
development and potential track of the tropical disturbance
currently off the FL coast. Latest NHC outlook suggests that
this system will stay well off the local coast. Despite that,
given the proximity to the tropical system and the potential for
some tropical type showers to move across the area, and some
reinforcing moisture/lift from weak upper disturbances moving
across the Mid Atlc and NE states in the W-SW flow aloft, will
maintain low chance PoPs Mon night through Thu. However, if the
tropical system stays further offshore it is conceivable that
much of the middle of next week will be dry other than perhaps
some widely scattered afternoon/evening storms. Otherwise, by
Friday the GFS and ECMWF both show drying across the area as a
ridge axis builds in from the west. As such, have kept Friday
dry.

Temps on Tuesday will trend slightly below normal due to the
extensive cloudiness (although it will be muggy), but then rise to
near normal for Wed-Fri.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Cold front is currently across central VA roughly from Lynchburg
over to Richmond and Ocean City. Winds have turned to the N/NE
in those locations, and still W/SW ahead of the front. Showers
and thunderstorms will develop this afternoon and evening
bringing periods of MVFR/IFR conditions to the TAF locations. As
the front slows its progression towards the VA/NC line, MVFR
ceilings are likely to persist even after the heaviest of the
rain tapers off overnight. Even after the front pushes through
the area on Saturday, it will likely linger off the Carolina
coast over the weekend. A low pressure developing along the
front and a high building in to the north will keep an easterly
flow with ample moisture for the chance of additional showers
especially at eastern TAF locations.

&&

.MARINE...
As of 245 PM EDT Friday...

Sfc cold front continues to drop south across waters this aftn.
Latest observations reflect NNEly flow over northern waters just
north of the front, with SSW flow over southern waters 10-15 KT just
ahead of the boundary. Sfc cold front will continue to slowly drop
south through central and southern waters late today through this
evening, before slowing down further/nearly stalling near the VA/NC
this evening...eventually pushing south of the region by Saturday
aftn. Ahead of the front, SW will continue ~10 to 15 knots. Behind
the front, winds veer around to the NNE at around 10 to 15 knots.
Still expect a round of showers and T-Storms, with numerous SMW/MWS
likely with convection along the frontal passage this evening over
the Bay, Rivers and northern/central waters. A short-lived surge
likely as cooler air initially settles across the waters. Seas this
aftn and tonight will generally range from 2 to 3 feet, and waves in
the Bay around 1 to 2 feet.

As surface high pressure builds in from the north and low pressure
develops along the Southeast coast on Saturday, NE winds will likely
increase to 15 to 20 knots with gusts to 25 knots. Small Craft
Advisories have been issued for Saturday night and Sunday over the
Bay and lower James, and may be needed with into early next week as
onshore flow persists. NE flow will allow for seas to build to 5 to
6 feet (potentially 7 feet out 20 nm) and waves at the mouth of the
Bay to build to as high as 4 to 5 feet. Winds and seas look to
diminish by mid-week.

High pressure will continue to nose in from the north as the cold
front becomes quasi-stationary offshore Late Sat through Sunday
aftn. By Sunday night, sfc low pressure begins to take shape and
eventually slides NE along the front offshore into early next week.
Pressure gradient becomes more compressed with time Mon/Tue. While
considerable model differences persist, Probabilistic models all
seem to show sfc low tracking along the front. The GFS is a bit
weaker/slower and closest to the coast, while the ECMWF and its
ensemble mean stronger and farther offshore. Upshot for the moment
is strongest winds will remain offshore and will reflect as much for
now. NNW wind orientation should keep seas on the lower side of the
envelope and will stay just below Wavewatch.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through late tonight for NCZ012>017-030>032.
VA...Flash Flood Watch through late tonight for VAZ092-093-095>098-
     524-525.
MARINE...Small Craft Advisory from 6 PM Saturday to 6 PM EDT Sunday for
     ANZ630>632-634.
     Small Craft Advisory from midnight Saturday night to 6 PM EDT
     Sunday for ANZ638.

&&

SYNOPSIS...CMF
NEAR TERM...CMF
SHORT TERM...ESS
LONG TERM...MRD
AVIATION...CMF
MARINE...MAM
Hazardous weather outlook, Aug 23, 3:05 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
405 PM EDT Fri Aug 23 2019

NCZ012>017-030>032-VAZ092-093-095>097-524-525-242015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Newport News-Hampton/Poquoson-
405 PM EDT Fri Aug 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ023-024-VAZ060>062-065>069-076>090-511>523-242015-
Somerset-Inland Worcester-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-
405 PM EDT Fri Aug 23 2019

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ098-242015-
Virginia Beach-
405 PM EDT Fri Aug 23 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-NCZ102-VAZ099-100-242015-
Maryland Beaches-Eastern Currituck-Accomack-Northampton-
405 PM EDT Fri Aug 23 2019

...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ021-022-VAZ048-064-075-509-510-242015-
Dorchester-Wicomico-Fluvanna-Caroline-Westmoreland-Western Louisa-
Eastern Louisa-
405 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia and north central Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected across the outlook area this
afternoon and this evening. Some storms could be strong, with
locally heavy rainfall...gusty winds...and frequent lightning as the
primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 23, 2:27 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 PM EDT Fri Aug 23 2019

VAZ511-512-515-232000-
Eastern Hanover-Western Henrico (Including the City of
Richmond)-Western Hanover-
327 PM EDT Fri Aug 23 2019

...A SHOWER WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL HENRICO AND
SOUTHEASTERN HANOVER COUNTIES...

At 326 PM EDT, a shower with heavy rain was located over Glen Allen,
or near Ashland, moving east at 20 mph.

This shower will be near...
  Mechanicsville around 335 PM EDT.
  Studley around 355 PM EDT.

Other locations impacted by this shower include Solomons Store,
Atlee, Ashcake, Hanover Airport, Elmont, Longdale and Chamberlayne.

Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3773 7749 3772 7729 3771 7729 3772 7726
      3771 7725 3757 7724 3761 7741 3762 7741
      3764 7742 3762 7744 3764 7753
TIME...MOT...LOC 1926Z 280DEG 17KT 3769 7746

Poche
Special weather statement, Aug 23, 2:30 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
330 PM EDT Fri Aug 23 2019

MDZ023-024-VAZ099-232015-
Somerset-Inland Worcester-Accomack-
330 PM EDT Fri Aug 23 2019

...A SHOWER WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN SOMERSET...
SOUTHWESTERN WORCESTER AND NORTH CENTRAL ACCOMACK COUNTIES...

At 329 PM EDT, a shower with heavy rain was located near Marion
Station, or 12 miles southwest of Princess Anne, moving east at 20
mph.

Rainfall amounts of up to 1 inch are possible with this shower.

This shower will be near...
  Marion Station and Westover around 345 PM EDT.
  West Pocomoke around 405 PM EDT.
  Pocomoke City around 410 PM EDT.

Other locations impacted by this shower include Byrdtown, Cokesbury,
Goodwill, Fairmount, Upper Hill, Hopewell, Rehobeth, Kingston, Saxis
and Temperanceville.

Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3786 7548 3795 7587 3796 7586 3798 7586
      3797 7590 3803 7587 3803 7582 3804 7583
      3808 7578 3806 7587 3812 7584 3815 7590
      3815 7584 3813 7582 3815 7582 3815 7580
      3813 7581 3815 7579 3813 7544
TIME...MOT...LOC 1929Z 287DEG 19KT 3805 7583

Poche
Special weather statement, Aug 23, 2:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
358 PM EDT Fri Aug 23 2019

VAZ092-093-232045-
Isle of Wight-Southampton-
358 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ISLE OF WIGHT AND
NORTHEASTERN SOUTHAMPTON COUNTIES...

At 357 PM EDT, a strong thunderstorm was located over Ivor, or 7
miles southeast of Wakefield, moving east at 15 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Windsor, Ivor, Zuni, Sedley, Vicksville, Whitley, Berlin and Raynor.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3691 7703 3696 7693 3698 7678 3678 7671
      3677 7702
TIME...MOT...LOC 1957Z 273DEG 11KT 3687 7692

Poche
Special weather statement, Aug 23, 3:03 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
403 PM EDT Fri Aug 23 2019

MDZ024-025-232100-
Maryland Beaches-Inland Worcester-
403 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WORCESTER COUNTY...

At 402 PM EDT, a strong thunderstorm was located near Snow Hill, or 9
miles east of Pocomoke City, moving east at 20 mph.

Wind gusts in excess of 40 mph and pea sized hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Snow Hill, Mount Wesley, Boxiron, Girdletree, Stockton and Public
Landing.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3808 7515 3798 7523 3799 7527 3800 7526
      3801 7527 3801 7528 3799 7529 3805 7548
      3818 7545 3819 7511
TIME...MOT...LOC 2002Z 277DEG 17KT 3810 7539

MRD
Special weather statement, Aug 23, 3:04 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT Fri Aug 23 2019

VAZ060-067-068-080-232045-
Nottoway-Dinwiddie-Amelia-Prince Edward-
404 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PRINCE EDWARD...
NORTHERN NOTTOWAY...SOUTHERN AMELIA AND NORTHWESTERN DINWIDDIE
COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Rice, or 9
miles northwest of Crewe, moving east at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Crewe, Mannboro, Amelia Courthouse, Burkeville, Jetersville, Wilsons,
Spainville, Scotts Fork, Rice, North Wellville, Earls, Rodophil,
Moran, Darvills, Maplewood, Wellville, Fergusonville, Hebron,
Jennings Ordinary and Deatonville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

LAT...LON 3733 7829 3735 7828 3734 7826 3736 7826
      3736 7824 3737 7824 3739 7823 3735 7785
      3734 7784 3734 7780 3731 7781 3729 7777
      3727 7776 3706 7783 3724 7833
TIME...MOT...LOC 2003Z 285DEG 21KT 3729 7823

SEYMOUR
Special weather statement, Aug 23, 3:18 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
418 PM EDT Fri Aug 23 2019

MDZ024-025-VAZ099-232100-
Maryland Beaches-Inland Worcester-Accomack-
418 PM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WORCESTER AND
NORTHERN ACCOMACK COUNTIES...

At 418 PM EDT, a strong thunderstorm was located near Pocomoke City,
moving east at 25 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of 1 to 2 inches are
possible with this storm.

Locations impacted include...
Pocomoke City, West Pocomoke, Horntown, Oak Hall, Goodwill,
Greenbackville, Beaver Dam, Atlantic, Stockton and New Church.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3795 7525 3789 7529 3783 7537 3793 7564
      3807 7560 3807 7558 3808 7557 3806 7517
TIME...MOT...LOC 2018Z 280DEG 20KT 3798 7554

MRD

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Nottoway

When
August 23, 3:35 PM EST
Where
Nottoway County, 1.65 mi E of Jennings Ordinary
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.220, -78.120

Trees were downed along Route 360 and Route 49 near Crewe.

Thunderstorm Wind, Dinwiddie

When
August 23, 4:10 PM EST
Where
Dinwiddie County, 2.65 mi SW of Dewitt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.000, -77.680

Trees were downed between Mile Marker 44 and 45 on Interstate 85.

Lightning, Dinwiddie

When
August 23, 4:35 PM EST
Where
Dinwiddie County, 0.55 mi E of Dinwiddie
Property damage
$3,000
Reported by
County Official
Coordinates
37.080, -77.590

House was struck by lightning on Hunnicut Road in Dinwiddie.

Thunderstorm Wind, Virginia Beach (C)

When
August 23, 4:35 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNW of Virginia Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
36.870, -75.990

Power line was downed at Pinewood Drive.

Thunderstorm Wind, Virginia Beach (C)

When
August 23, 5:30 PM EST
Where
Virginia Beach (C) County, 1.31 mi ESE of Pleasant Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.670, -76.000

Trees were downed onto power lines at Charity Neck Road. Numerous power outages were reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853675, 853676, 853674, 853677, 853678.